Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Jackson, KY

March 20, 2003Clay County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 20, 2003, 5:30 PM EST for Clay County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 5:30 PM EST (22:30 UTC)
Expired
Mar 20, 2003, 6:15 PM EST
In force
45 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Clay County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 2:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS53 KJKL 202230
SVRJKL
KYC051-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY

* UNTIL 615 PM EST

* AT 529 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  LANGNAU...OR 6 MILES EAST OF LONDON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARUE AROUND 535 PM EST.
  GRACE AROUND 540 PM EST.
  FALL ROCK AROUND 545 PM EST.
  TREADWAY AROUND 550 PM EST.
  LAUREL CREEK AROUND 555 PM EST.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.  THIS 
STORM HAS A HISTORY OF DIME SIZE HAIL EAST OF LONDON ON THE DANIEL 
BOONE PARKWAY.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3725 8401 3711 8397 3723 8353 3739 8373

$$

OUDEMAN/HARLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 11:40 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 20, 11:40 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1140 AM EST THU MAR 20 2003

CONVECTION FIRING IN ADVANCE OF THETA-E ACROSS CNTRL KY. LOW WBZ
VALUES AND FZG LVL WILL ALLOW LOW TOPPED TSRA TO BECOME HAILERS.
SHRA ALREADY INTO OUR SW CWFA. WILL HAVE TO WATCH THESE FOR FURTHER
DEVELOPMENT. LOW OVER SWRN MO THIS MORNING WITH NUMEROUS FNTS AND
TROFS ROTATING AROUND IT.

THIS STACKED SYSTEM IS PROGED TO CONTINUE NE AND DRAG A COLD FNT
ACROSS OUR CWFA THIS EVENING. THE UPPER LO NOW OVR THE MID MS VLY IS
FCST TO OPEN UP AND LIFT NEWD IN RESPONSE TO A VERY VIGOROUS
UPSTREAM CLOSED LO DIGGING SEWD THRU THE N CNTRL U.S. MODELS ARE IN
GNRL AGREEMENT WITH DETAILS OF THIS SCENARIO. AFTER THIS LOW TRACKS
NE IT WILL WRAP AROUND A MORE SIGNIFICANT LOW WILL CROSS THE NRN GT
LKS BUT LOOKS TO REMAIN NORTH OF THE OH RVR.

WILL CONTINUE CHC SHRA/TSRA FOR TONIGHT THRU FRI NITE WITH SHRA ONLY
FOR THE NITETIME HRS. BY SAT MORN DRYING CREEPS IN AND REMAINS THRU
TUE NITE. WEAK FNT DROPS SOUTH WED MORN BUT WITH LITTLE IN THE WAY
OF SUPPORTING DYNAMICS WILL ONLY FCST SHRA.

PRELIMINARY CCF FOR COORDINATION PURPOSES...
LOZ 51/68 43/60 41 53311
JKL 52/68 44/60 40 53311

.JKL...NONE.

DUSTY

>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>>
PREVIOUS DISCUSSIONS
=====================================================================

1140 AM EST THU MAR 20 2003

A VERY INTERESTING FEATURE ON VISIBLE SATELLITE THIS MORNING. SOME
MINOR CONVECTION OVER EXTREME SOUTHWEST COUNTIES HAS EXPOSED AN
OUTFLOW BOUNDARY. OUTFLOW IS MOVING SHOWER ACTIVITY NORTHWESTWARD
AGAINST THE FLOW. WITH EXPECTED INSTABILITY THIS AFTERNOON AND AREA
IN SLIGHT RISK OF SEVERE STORMS...WILL HAVE TO WATCH THIS AREA
CLOSELY FOR ANY CONVERGENCE FROM OTHER STORMS THAT MAY DEVELOP AS
COULD BE A FOCAL POINT FOR SEVERE CONVECTION THIS AFTERNOON.

OTHERWISE...FORECAST CONCERN IN THE SHORT TERM IS THE LINGERING
SHOWERS ACTIVITY THAT IS PROVIDING MOSTLY CLOUDY SKIES ACROSS MOST
OF THE CWA THIS MORNING. SOME LATE MORNING CLEARING EVIDENT FROM
SATELLITE PHOTOS. HOWEVER...IN THOSE AREAS OF CLEARING...HEATING
FROM SUN QUICKLY FILLS AREAS BACK IN WITH A GOOD BIT OF CU AND
SHOWER ACTIVITY. THOUGHTS ARE TO GO PARTLY CLOUDY FOR A BRIEF PERIOD
IN SOUTHERN GROUP...THEN CLOUD BACK UP FOR EXPECTED SHOWER AND
THUNDERSTORM ACTIVITY THIS AFTERNOON. TEMPERATURES ARE A TOUGHER
CALL. WOULD LIKE TO BUMP DOWN SLIGHTLY IN THOSE AREAS THAT KEEP THE
MOST CLOUD COVER. HOWEVER...WITH ANY SUNLIGHT AT ALL TEMPERATURES
JUMP UP QUICKLY...SO AM HESITANT TO LOWER TEMPERATURES TOO MUCH, IF
AT ALL FOR THIS AFTERNOON.

RAY

=====================================================================

624 PM EST THU MAR 20 2003

UPDATE...CLOUDS QUICKLY FILLING BACK IN...THUS WILL UPDATE ZONES
FROM PARTLY CLOUDY TO MOSTLY CLOUDY.

...FORECAST ISSUES...

FIRST FORECAST CHALLENGE DEALS WITH SHOWERS/T-STORM CHANCES FOR
TODAY THROUGH FRIDAY.  OTHER FORECAST CHALLENGE DEALS WITH
TEMPERATURES ON FRIDAY.

...SHORT TERM...

MODELS IN DECENT AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN EVEN
WITH SUCH A COMPLICATED UPPER LEVEL PATTERN.  DEEP SURFACE AND MID
LEVEL CYCLONE IS FORECAST TO MOVE OUT OF THE CENTRAL US AND INTO
ILLINOIS AND INDIANA OVER THE NEXT COUPLE OF DAYS.  THE LOW WILL
GRADUALLY WEAKEN AND OPEN UP AS IT HEADS NORTHEAST.  AS THE LOW
HEADS NORTHEAST UPPER LEVEL JET STREAK AROUND 300 HPA WILL ROTATE
THROUGH THE BASE OF THE TROF PLACING KENTUCKY IN THE LEFT EXIT
REGION TODAY THROUGH FRIDAY.  IN ADDITION...STILL WILL HAVE TO DEAL
WITH A FEW VORTS PASSING THROUGH AS THEY ROTATE AROUND DEEP CYCLONE.

FORECAST CONCERN FOR TODAY WILL BE AMOUNT OF CLOUDS AND PRECIP
CHANCES THIS AFTERNOON.  SKIES CURRENTLY ARE PARTLY CLOUDY AND
EXPECT TO REMAIN PARTLY CLOUDY THROUGH THE MORNING HOURS.  WITH THE
PARTLY CLOUDY SKIES...EXPECT TEMPERATURES TO REBOUND TODAY AND CLIMB
INTO THE UPPER 60S AND LOWER 70S.  WITH THE MID LEVEL MOVING OUT THE
PLAINS TODAY...LARGE SCALE ASCENT...MAINLY DUE TO UPPER LEVEL
PLACEMENT OF THE JET...ALONG WITH MID LEVEL COOLING BEING PROGGED BY
THE MODELS AT 500 HPA WOULD LEAD TO STEEPENING LAPSE RATES.  THIS
RESULTS IN SB CAPES OF 500-1500 J/KG ACROSS CENTRAL KENTUCKY THIS
AFTERNOON.  WITH DECENT PBL MOISTURE AVAILABLE...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO BREAK OUT ACROSS THE WESTERN PORTIONS
OF THE CWA THIS AFTERNOON AS SOUTHEAST DOWNSLOPING WINDS WILL KEEP
PRECIP CHANCES LOWER ACROSS THE EAST.  HOWEVER AS SURFACE LOW HEADS
NORTHEAST...WINDS WILL EVENTUALLY VEER AROUND TO THE SOUTH AND
SOUTHWEST TONIGHT.  MUCH OF THE AREA IS IN A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON...WITH HAIL AND DAMAGING WINDS THE PRIMARY
THREAT AS SHEAR PROFILES NOT AS IMPRESSIVE AS YESTERDAY.  FOR NOW
WILL GO WITH GOOD CHANCE POPS FOR THIS AFTERNOON AND THIS TAPER
THINGS DOWN TONIGHT.  AS LOW PRESSES THROUGH WILL CONTINUE CHANCE
POPS FOR FRIDAY AND THEN BEGIN TO CLEAR THINGS OUT FRIDAY NIGHT.
NICE WEEKEND SHAPING UP WITH PARTLY SUNNY SKIES AND MILD
TEMPERATURES CONTINUING.  AS FAR AS TEMPS GO...MODEL GUIDANCE A
LITTLE COOLER WITH TEMPS TODAY...HOWEVER WITH PARTLY CLOUDY SKIES
EXPECT TEMPS TO WARM UP THIS AFTERNOON AND BASICALLY WENT WITH THE
WARMER MAV NUMBERS.  FOR TONIGHT...TEMP GUIDANCE IN GOOD AGREEMENT
WITH LOWER 50S AREA WIDE.  MAV NUMBERS LOOK A LITTLE COOL FOR
FRIDAY...SO WENT WITH A MORE MIDDLE OF THE ROAD APPROACH THERE.  NOT
MUCH CHANGE FOR TEMPS ON SATURDAY.

...EXTENDED...

DID NOT MAKE TOO MANY CHANGES TO THE EXTENDED.  DID ADJUST
TEMPERATURES UP SLIGHTLY TO BETTER MESH WITH SURROUNDING OFFICES.
WEATHER PATTERN LOOKS DRY SUNDAY THROUGH TUESDAY WITH A CHANCE OF
SHOWERS COMING INTO THE PICTURE BY WEDNESDAY.

...PRELIM NUMBERS (NOT OFFICIAL)...

LOZ 70/51 68/43 5531
JKL 70/52 68/45 5531

JARVIS

---------------------------------------------------------------------
1030 PM EST WED MAR 19 2003

PRECIPITATION HAS CURRENTLY ENDED OVER THE AREA...BUT ISOLATED
SHOWERS/THUNDERSTORMS STILL CONTINUE AROUND US. NEW MESOETA NOT A
LOT OF HELP FOR THIS UPDATE...SINCE IT INITIALIZED VERY POORLY ON
LOW LEVEL MOISTURE JUST TO OUR WEST (MESOETA WAS MUCH TOO MOIST).
WILL NOT RULE OUT REDEVELOPMENT DURING THE NIGHT...IF LOW LEVEL
WINDS CAN TRANSPORT MORE UNSTABLE AIR BACK INTO THE AREA...BUT THINK
THAT POPS NEED TO BE CONSIDERABLY LOWER THAN CURRENTLY FORECAST.
WILL LOWER POPS TO 40 PERCENT WEST...WHERE DOWNSLOPE INFLUENCE WILL
BE MINIMIZED...AND 30 PERCENT EAST WHERE DOWNSLOPE WILL HAVE MORE
INFLUENCE.

HAL
Hazardous weather outlook, Mar 20, 7:14 AM EST, 10 hours 16 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY.

A STRONG LOW PRESSURE SYSTEM OVER THE CENTRAL UNITED STATES WILL
SLOWLY MOVE TOWARDS KENTUCKY TODAY.  THE ATMOSPHERE AHEAD OF THIS
FEATURE IS FORECAST TO BECOME UNSTABLE THIS AFTERNOON.  WITH DAYTIME
HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON HOURS. THE STORM PREDICTION CENTER
INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
MUCH OF EASTERN KENTUCKY TODAY.  THE PRIMARY SEVERE WEATHER THREATS
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE STRONG LOW PRESSURE SYSTEM WILL SWING A COLD FRONT THROUGH THE
OUTLOOK AREA DURING THE DAY ON FRIDAY.  A FEW THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JARVIS

In the hours before

Local storm report, Mar 20, 3:38 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0338 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    CAMARGO                   KY   0.75 IN HAIL
03/20/03   MONTGOMERY
Local storm report, Mar 20, 4:29 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0429 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    SALT LICK                 KY   0.75 IN HAIL
03/20/03   BATH                           PARTIALLY COVERING THE
                                          GROUND
Local storm report, Mar 20, 4:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0443 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0441 PM    MOREHEAD                  KY   0.75 IN HAIL
03/20/03   ROWAN
Local storm report, Mar 20, 5:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0510 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    4 SW LONDON               KY   0.75 IN HAIL
03/20/03   LAUREL
Local storm report, Mar 20, 5:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0525 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    3 N PITTSBURG             KY   0.88 IN HAIL
03/20/03   LAUREL                         DIME TO NICKEL HAIL
Local storm report, Mar 20, 5:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
0530 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    LONDON                    KY   0.75 IN HAIL
03/20/03   LAUREL                         ON PARKWAY BETWEEN LONDON
                                          AND MANCHESTER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:46 PM ESTSevere Thunderstorm WarningJKLEstill, Montgomery, Powell29 min
Mar 19, 8:17 PM ESTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery28 min
Mar 20, 3:21 PM ESTSevere Thunderstorm WarningJKLBath, Montgomery39 min
Mar 20, 4:01 PM ESTSevere Thunderstorm WarningJKLBath, Fleming, Rowan59 min
Mar 20, 4:50 PM ESTSevere Thunderstorm WarningJKLLaurel25 min
Mar 20, 5:10 PM ESTSevere Thunderstorm WarningJKLLaurel50 min
Mar 20, 5:20 PM ESTSevere Thunderstorm WarningJKLElliott15 min
Mar 20, 5:51 PM ESTSevere Thunderstorm WarningJKLJohnson, Martin39 min
Mar 20, 6:32 PM ESTSevere Thunderstorm WarningJKLBreathitt43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.